Positive Yield of Autologous Plasma Skin Testing among Thai Patients with Urticaria and Angioedema due to Non-steroidal Anti-in ammatory Drugs
Authors: Kanokvalai Kulthanan, M.D., Sumruay Pinkaew, M.Sc., Leena Chularojanamontri, M.D., Araya Manapajon, M.D., Kanchalit Thanomkitti, M.D., Kumpol Aiempanakit, M.D., Rasthawathana Desomchoke, M.D., Kowit Jongjarearnprasert, M.Pharm.
Number of views: 166
Background: Non-steroidal anti-in ammatory drugs (NSAIDs) are over-the-counter drugs which are widely used. In Thailand, cutaneous reactions to nonsteroidal anti-in ammatory drugs were frequently angioedema and urticaria. However, there are many limitations of the diagnostic investigations, so the diagnosis is still based on history and clinical manifestation. In 2007, there was a study in Italy, which reported that an autologous plasma skin test (APST) could detect autoreactive state in patients with multiple intolerances to NSAIDs.
Objective: We aimed to investigate whether APST is positive in single and multiple NSAID reactors in the Thai population or not.
Methods: The patients with recent history of urticaria and/or angioedema following the administration of NSAIDs were prospectively recruited. Individuals were classi ed into two groups (single or multiple NSAID reactors) based on history, clinical manifestation and/or laboratory investigation and then APST was done after at least a month free of symptoms. Results: Of all sixty-eight patients, thirteen (19.1%) were men and fty- ve (80.9%) were women. The mean age was 42.7 ± 15.0 years (range 17-77 years). In our study, single NSAID reactors (69.1%) were more common than multiple NSAID reactors (30.9%). Multiple NSAID reactors tended to have a personal and family history of atopy (p = 0.030 and 0.012, respectively) than single reactors. APST was positive 19.0% and 10.6% in multiple and single NSAID reactors, respectively. However, there was no statistically signi cant relationship between positive APST and multiple NSAID reactivity (p = 0.442). Conclusion: This study showed no statistically signi cant association between APST positivity and multiple NSAID reactors in Thai patients. However, our study revealed signi cantly higher proportions of personal and family history of atopic diathesis in multiple NSAID reactors.